Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 128, NWS Kansas City, MO

May 8, 2002Miami County, Kansas; Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2002, 7:29 PM CDT for Miami County, Kansas; Cass County, Jackson County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2002, 7:29 PM CDT (00:29 UTC)
Expired
May 8, 2002, 8:30 PM CDT
In force
61 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Miami County, KS, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 33 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
2470 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 090029
SVRMCI
KSC121-MOC037-095-090130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
729 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI
  CASS COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 830 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM PAOLA TO HARRISONVILLE TO
  PLEASANT HILL TO OAK GROVE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   FREEMAN BY 735 PM CDT.
   EAST LYNNE BY 745 PM CDT.
   GARDEN CITY BY 830 PM CDT.

THE TOWNS OF WEST LINE...LAKE ANNETTE...BALDWIN PARK...STRASBURG AND
GUNN CITY ARE ALSO IN THE PATH OF THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN 
PLEASANT HILL.

LAT...LON 3846 9502 3852 9413 3909 9416 3903 9435
          3872 9464 3870 9504

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, May 8, 2:28 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH POINTS
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CDT WED MAY 8 2002

LOOKS LIKE ANOTHER ROUND OF STRONG/SEVERE CONVECTION EMINENT FOR
LATE THIS AFTERNOON THROUGH TONIGHT. COLD FRONT CURRENTLY SITUATED
OVER CENTRAL KS WILL CONTINUE MOVING EWD...REACHING THE WRN CWA BY
00Z. AIRMASS AHEAD OF THE FRONT DEFINITELY SUPPORTIVE OF SEVERE
ACTIVITY...WITH CAPES IN EXCESS OF 3500 J/KG AND LIFTED INDICES NEAR
-10. THINK ACTIVITY WILL DEVELOP RAPIDLY IN SERN NE/NWRN MO LATE
THIS AFTERNOON AS SYNOPTIC FORCING INCREASES AND MID LEVEL COOLING
DECREASES CAP...FORM INTO A SQUALL LINE...AND MOVE THROUGH THE REST
OF THE CWA. EXPECT THE PRIMARY THREATS TO BE DAMAGING WINDS AND
LARGE HAIL AS THE SQUALL LINE MOVES THROUGH. THERE WILL ALSO BE A
THREAT OF TORNADOS EARLY IN THE STORMS EVOLUTION. THE LINE SHOULD
MOVE RELATIVELY FAST...BUT SOIL IS ALREADY SO HEAVILY SATURATED AND
PWS ARE ABOVE 1.5 INCHES...SO HAVE DECIDED TO GO WITH A FLASH FLOOD
WATCH FOR THE SOUTHERN TWO THIRDS OF THE CWA FROM 6 PM THIS EVENING
TO 6 AM THURSDAY. THINK SHOWERS WILL MOVE OUT OF ENTIRE CWA BY
12Z...WITH A COOLER...DRIER...AND WINDIER DAY IN STORE FOR TOMORROW.

SCHMIT

1049 AM...
FOR DAYS 3 THRU 7 (SAT THRU WED TIMEFRAME)...MODELS IN REASONABLE
AGREEMENT DIGGING UPPER LOW INTO W CONUS FRI BEFORE EJECTING THIS
FEATURE ACROSS THE REGION SUNDAY. AHEAD OF THIS FEATURE...SLY FLOW
PROGGED TO DEVELOP FRI ALLOWING WARM FRONT TO LIFT NORTHWARD INTO
REGION FRI NIGHT. MODELS IN SOME DISAGREEMENT WHERE THIS FRONT WILL
END UP...WITH AVN/UK PROGGING BOUNDARY TO STALL ACROSS N MO
SAT...WHILE EC PROGS THIS BOUNDARY TO LIFT NWD INTO IA. HAVE
GENERALLY SIDED WITH AVN POSITIONING OF THIS FEATURE...AND
INTRODUCED POPS LATE FRI NIGHT ASSOCIATED WITH NOSE OF LLJ
INTERSECTING WARM FRONT. HAVE TRENDED POPS SLIGHTLY HIGHER ACROSS N
ZONES FRI NIGHT AND SAT. FRONT REMAINS ACROSS CWA SAT AS WAVE
DEVELOPS ALONG BOUNDARY...WITH SFC LOW TRACKING ACROSS MO SAT NIGHT.
UPPER LOW PROGGED TO EJECT ACROSS REGION DURING THE DAY SUN...SO
HAVE KEPT 30 POPS THRU DAYTIME HOURS ACROSS CWA...WITH LINGERING
CHANCE SUN EVENING ACROSS E ZONES. OTHERWISE WNW FLOW DEVELOPS
ACROSS REGION FOR THE FIRST HALF OF UPCOMING WEEK. SFC RIDGE PROGGED
TO SETTLE ACROSS CWA MON NIGHT/TUES ALLOWING COOLER TEMPS TO WORK
INTO CWA...BEFORE SLY FLOW RETURNS WED.

MS

450 AM...
THE FLOOD WATCH WILL BE CANCELED FOR THE NORTH HALF OF THE CWA THIS
MORNING AS MOST OF THE OVERNIGHT PRECIP REMAINED SOUTH OF A ST
JOSEPH...CHILLICOTHE...MACON LINE.  THE WATCH WILL BE CONTINUED
UNTIL NOON FOR THE SOUTHERN HALF BASED ON SATURATED CONDITIONS AND
THE EXPECTATION OF POSSIBLY MORE SHOWERS THROUGH THE MID MORNING
HOURS. WITH THE AVN/META AGREEING ON THE LLJ MOVING INTO THE
SOUTHWEST MISSOURI EARLY THIS MORNING...I HAVE KEPT THE CHANCE OF
THUNDERSTORMS IN FOR THE SOUTH HALF OF THE CWA. FOR THIS AFTERNOON I
EXPECT THUNDERSTORM CHANCES TO START IN THE NORTHWEST CORNER OF THE
STATE AS THE SURFACE LOW IN WEST KANSAS LIFTS TO THE NORTHEAST AND
DRAGS A COLD FRONT THROUGH THE REGION.

HIGH PRESSURE WILL BUILD IN BEHIND TODAYS COLD FRONT GIVING US A
BREAK FROM THE CONVECTION UNTIL SATURDAY.  FOR THE WEEKEND THE
AVN/MRF SHOW THAT ANOTHER LOW PRESSURE SYSTEM WILL SLIDE IN TO WEST
KANSAS.  AS THE LOW SLIDES INTO THE MIDWEST WAA ACROSS THE STATE
LOOKS TO PICKUP AS A WARM FRONT MOVES NORTH.  WITH A 50+ DEWPOINT
TONG MOVING INTO MO WITH THE FRONT...I HAVE INTRODUCED CHANCE
THUNDERSTORM POPS BEGINNING SATURDAY.  ALSO COOLED TEMPS A FEW
DEGREES BASED ON EXPECTATION OF CLOUD COVER WITH THE WAA AND H85
TEMPS ONLY PROGGED TO HIT THE 12-14 DEGREE MARK.

CUTTER

.EAX...
KS...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY
FOR ZONES KSZ057...KSZ060...KSZ103>105.

MO...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY
FOR ZONES MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054.

In the hours before

Local storm report, May 8, 6:41 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0638 PM    MOBERLY                   MO   .88 INCH HAIL
05/08/02   RANDOLPH

0638 PM    3 SW MOBERLY              MO   75 MPH TSTM GUST
05/08/02   RANDOLPH                       LARGE TREE LIMBS DOWN
Local storm report, May 8, 6:55 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0643 PM    4 SW LANSING              KS   TORNADO
05/08/02   LEAVENWORTH                    REPORTED BY STORM
                                          SPOTTER.

0643 PM    EDWARDSVILLE              KS   60 MPH TSTM GUST
05/08/02   WYANDOTTE
Local storm report, May 8, 7:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    PLATTE CITY               MO   70 MPH TSTM GUST
05/08/02   PLATTE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 8, 7:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    BELTON                    MO   58 MPH TSTM GUST
05/08/02   CASS                           REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, May 8, 7:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
715 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    GOWER                     MO   80 MPH TSTM GUST
05/08/02   CLINTON                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 8, 7:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
719 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    OAK GROVE                 MO   65 MPH TSTM GUST
05/08/02   JACKSON                        REPORTED BY HAM RADIO
                                          OPERATOR.

WWUS53 KEAX 090018
SVSMCI
MOZ013-090030-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
718 PM CDT WED MAY 8 2002

THE SEVERE THUNDERSTORM WARNING FOR DE KALB COUNTY HAS BEEN ALLOWED
TO EXPIRE.

AT 710 PM CDT LOCAL LAW ENFORCEMENT REPORTED 75 MPH WINDS IN
WEATHERBY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 4002 9425 3976 9424 3975 9460 4003 9460

&

SEAMAN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:38 PM CDTSevere Thunderstorm WarningEAXLinn52 min
May 8, 7:02 PM CDTTornado WarningEAXClay, Clinton43 min
May 8, 7:05 PM CDTSevere Thunderstorm WarningEAXDaviess55 min
May 8, 7:09 PM CDTSevere Thunderstorm WarningEAXLafayette66 min
May 8, 7:13 PM CDTSevere Thunderstorm WarningEAXWorth47 min
May 8, 7:20 PM CDTFlash Flood WarningEAXLafayette4 hr
May 8, 7:22 PM CDTTornado WarningEAXHarrison, Worth38 min
May 8, 7:33 PM CDTSevere Thunderstorm WarningEAXJohnson57 min
May 8, 7:37 PM CDTSevere Thunderstorm WarningEAXSaline53 min
May 8, 7:40 PM CDTFlash Flood WarningEAXJohnson4 hr
May 8, 7:45 PM CDTSevere Thunderstorm WarningEAXGrundy60 min
May 8, 7:54 PM CDTFlash Flood WarningEAXCass, Jackson3 hr
May 8, 7:55 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Daviess, Livingston65 min
May 8, 7:57 PM CDTSevere Thunderstorm WarningEAXBates, Henry63 min
May 8, 8:00 PM CDTFlash Flood WarningEAXCooper, Howard, Pettis, Saline4 hr
May 8, 8:02 PM CDTSevere Thunderstorm WarningEAXPettis58 min
May 8, 8:17 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph43 min
May 8, 8:18 PM CDTFlash Flood WarningEAXHenry4 hr
May 8, 8:26 PM CDTSevere Thunderstorm WarningEAXCooper, Howard64 min
May 8, 8:45 PM CDTSevere Thunderstorm WarningEAXMacon30 min
May 8, 9:04 PM CDTSevere Thunderstorm WarningEAXBates56 min
May 8, 9:22 PM CDTSevere Thunderstorm WarningEAXHenry53 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.